New York, 2020

Hail and Damaging Winds in New York, June 28, 2020

June 28, 2020 · NWS OKX · 13 events in 4 counties and zones

A cold front along with a rigorous mid level disturbance triggered thunderstorms across Southeastern New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front along with a rigorous mid level disturbance triggered thunderstorms across Southeastern New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 28, 12:11 PM EST, 19 minutes earlier.

Area forecast discussion, Jun 28, 12:11 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service New York NY
111 PM EDT Sun Jun 28 2020

.SYNOPSIS...
Broad and deep low pressure over Quebec sinks into New England
today into Monday, and then linger in the vicinity of the area
through midweek. A weak cold front will approach today and
slowly slide east tonight, giving way to the low pressure in
the area for much of the week. A strong cold front pushes
through the region on Friday, with Canadian maritime high
pressure likely building in for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
For this afternoon and early this evening the focus is clearly
on how much coverage can take place, and potentially the degree
of severity with respect to thunderstorms. We are right on the
cusp in terms of having enough deep layer sheer to promote
enough storm organization to warrant more areal extent in terms
of convective coverage. Latest SPC analysis and HREF guidance is
leaning towards the greatest convective / wind threat across
the northern half of the CWA. The severe threat does appear
slightly lower across Long Island where some CAPE has been used
up from sea breeze boundaries which have already triggered some
ordinary convection.

The trigger will be the approach of a 700 mb shortwave
currently over the Eastern Lakes and far Western NY. As this
approaches and primes the mid level environment expect
thunderstorms to develop in the vicinity of a thermal trough,
which will eventually push further east. Most of the higher res
CAMs attempt to develop a line, or at least broken line
segments, multi- cell clusters just NW of the area this
afternoon. Then push the activity east and potentially
southeast into our area late this afternoon and early this
evening. Unlike yesterday there is plenty of CAPE / instability
available. Bulk shear values look to be a bit more marginal
however, with around 30 kts or so to work with. So will be on
the cusp as far as some convective storm organization. The
primary threat looks to be strong, gusty winds. The secondary
threat looks to be hail, with any stronger convective cores
having the potential to have up to one inch hail. The biggest
question at this point is overall coverage. Most of the CAMS
have most of the potential coverage to the north and then across
CT, then into eastern areas. SPC has a slight risk area that
includes our entire CWA. The exact amount of coverage and the
precise location of maximum coverage still remains in question
for this afternoon into early this evening, but increasing
overall instability along with old fine boundaries to work very
well could increase the spatial extent of triggering of
convection for this afternoon.

Today's highs will be well into the 80s, and right around 90 across
the metro. Southerly flow due to sea breeze enhancement will keep
coastal communities cooler and closer to 80 during the
afternoon.

Showers and thunderstorm activity will wain with the loss of daytime
heating and the progression of the cold front to the east during the
late evening. With more in the way of clearing initially
temperatures should get down into the middle 60s to around 70, with
lower 70s across the metro. Depending on the extent of shower and
thunderstorm activity from earlier, a damp wet moist ground will
come into play and could very well lead to fog formation. This would
be the case especially in areas that received more rainfall from any
thunderstorms. Any advection behind the front in the lower levels is
progged to be weak. Thus, areas of patchy fog are likely these
aforementioned locations late tonight into early Monday morning.

There is a moderate risk of rip current development at the Atlantic
Ocean beaches today due to a 3 ft S wind waves and residual
background 1 ft se swell.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
The closed upper low continues to sink south into New England on
Monday.

A sunny start with offshore flow and deep mixing, should allow temps
to quickly warm into the mid to upper 80s by late morning/early
afternoon for NE NJ, NYC and LI, with lower 80s to 85 for
interior. Considerable cu development likely off the higher
terrain and sinking southward by early afternoon, and sct shra
developing off the higher terrain in a marginally unstable/weak
shear environment, and sinking south into Lower Hud and S CT.

Weak instability and shear combo does not support overly strong
updrafts, but perhaps strong enough for isolated tstms with locally
strong winds and small hail threat based on cold pool aloft and dry
sub-cloud layer.

Convection should quickly wane Monday evening with loss of daytime
heating. With seasonably mild and comfortable conditions Monday
Night.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
A closed upper low lingers over Southern New England through
Wednesday before gradually shearing east on Thursday, as the
next closed upper low closes off near New Foundland to end the
week. This will result in unsettled weather for much of the
week.

Tuesday through Thursday, with cold pool instability aloft,
deep cyclonic flow and rotating shortwave/vorticity energy of
upper low overhead each day, scattered pulse shower and
thunderstorm activity is likely each afternoon/early eve off
higher terrain, and along surface troughing and sea breeze
boundary/interactions; before the upper low shears east to end
the week.

Models in better agreement with the earlier mentioned closed
low developing over NewFoundland and associated shortwaves
swinging through New England, Friday into the weekend. This
will likely have a backdoor cold front pushing through the area
Friday, bringing a seasonable Canadian Maritime airmass into the
region for the weekend.

Daytime highs will run near to slightly above seasonable each
day through Thursday. Temps on Friday will be tricky, with a
later backdoor cold frontal passage allowing temps to get well
above seasonable. Temps should fall back to seasonable range
for the weekend.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
Low pressure tracking east through southern Quebec will bring a
cold front across the terminals late this afternoon into early
this evening. Weak low pressure will then remain east of the
terminals through at least Monday.

VFR. Any remaining scattered stratus outside of the New York
City metro terminals is expected to burn off by 16Z.

Scattered showers and thunderstorms are possible 17Z to around
01Z with local MVFR. Some of the thunderstorms may be strong
with gusty winds, and possibly hail.

Winds SW 5 to 10 kt become more southerly along the coast with
sea breezes developing early afternoon, with winds increase to
10 to 15 kt.

With the passage of a cold front this evening winds shift to
the NW at less than 10 kt, and remain NW to N late tonight into
early Monday morning.

.OUTLOOK FOR 15Z MONDAY THROUGH THURSDAY...
.Monday...VFR. Isolated shower or storm north of NYC terminals.
.Tuesday-Thursday...Chance showers and thunderstorms with MVFR.

&&

.MARINE...
Conditions are expected to remain below SCA levels across all the
forecast waters today through Thursday as weak low pressure remains
in the vicinity of the waters. There is a chance that ocean seas
east of Moriches Inlet build to near 5 feet Wednesday afternoon into
Wednesday night with an east to southeast flow.

&&

.HYDROLOGY...
Heavy rainfall with any thunderstorms today could result in
localized minor flooding.

Slow moving diurnal convection Monday through Thursday will
pose a localized minor flood threat each afternoon.

No widespread hydrologic issues are anticipated
through the forecast period.

&&

.TIDES/COASTAL FLOODING...
The western south shore back bays and some locations in western long
Island sound may approach minor coastal flood benchmarks during
the Tuesday late afternoon / evening high tide cycle. A
southeasterly swell is expected to develop. Tides however will
not be particularly high astronomically speaking, thus
confidence of minor benchmarks being met are low at this time.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...NV
NEAR TERM...JE
SHORT TERM...NV
LONG TERM...NV
AVIATION...IRD
MARINE...MET
HYDROLOGY...NV
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jun 28, 3:01 AM EST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
401 AM EDT Sun Jun 28 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-290815-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
401 AM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

There is potential for scattered strong to severe thunderstorms this
afternoon into the evening. Strong to damaging winds gusts will be
the main threat with these storms, with a secondary threat of one
inch hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-290815-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
401 AM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

There is potential for scattered strong to severe thunderstorms this
afternoon into the evening. Strong to damaging winds gusts will be
the main threat with these storms, with a secondary threat of one
inch hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-080-081-178-179-290815-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
401 AM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

There is potential for scattered strong to severe thunderstorms this
afternoon into the evening. Strong to damaging winds gusts will be
the main threat with these storms, with a secondary threat of one
inch hail.

There is a moderate risk of rip currents at Atlantic Ocean beaches
today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 28, 11:08 AM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service New York NY
1208 PM EDT Sun Jun 28 2020

NYZ067-281700-
Orange-
1208 PM EDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ORANGE COUNTY...

At 1207 PM EDT, a strong thunderstorm was located over Rock Hill, or
near Monticello, moving east at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Middletown, Otisville, Pine Bush and Scotchtown.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4163 7425 4161 7425 4160 7422 4143 7431
      4150 7449 4157 7442 4157 7441 4158 7439
      4159 7435 4160 7435 4160 7433 4162 7430
      4163 7426
TIME...MOT...LOC 1607Z 291DEG 13KT 4165 7457

JE
Special weather statement, Jun 28, 12:11 PM EST, 19 minutes before
Special Weather Statement
National Weather Service New York NY
111 PM EDT Sun Jun 28 2020

NYZ067-281800-
Orange-
111 PM EDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ORANGE COUNTY...

At 110 PM EDT, a strong thunderstorm was located over Matamoras,
moving east at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Middletown, Port Jervis and Unionville.

LAT...LON 4150 7465 4150 7447 4125 7446 4136 7470
      4137 7469 4138 7471 4139 7471 4140 7474
      4143 7474 4143 7476 4146 7476 4146 7475
      4149 7476
TIME...MOT...LOC 1710Z 280DEG 9KT 4137 7473

Fig

The radar

The Binghamton radar (KBGM), 141 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Orange

When
June 28, 12:30 PM EST
Where
Orange County, 0.59 mi NE of Port Jervis
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.375, -74.691

Hail just smaller than a golf ball reported by the Port Jervis Police on East Main Street at Jersey Avenue.

Hail, Orange

When
June 28, 12:35 PM EST
Where
Orange County, 0.86 mi NW of Tristates
Measured
1.5 in hail
Reported by
Social Media
Coordinates
41.380, -74.690

Video of hail most of which were the size of quarters with some the size of ping pong balls.

Thunderstorm Wind, Orange

When
June 28, 12:37 PM EST
Where
Orange County, 0.45 mi SSW of Tristates
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
41.364, -74.684

Tree reported down on US 6 eastbound in Port Jervis.

Thunderstorm Wind, Orange

When
June 28, 12:59 PM EST
Where
Orange County, 0.73 mi NNW of Searsville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.579, -74.307

Tree reported down on Howell Street.

Thunderstorm Wind, Orange

When
June 28, 1:25 PM EST
Where
Orange County, 0.54 mi NE of Campbell Hall
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
41.455, -74.262

A downed tree on NY 207 westbound, east of NY 416.

Thunderstorm Wind, Orange

When
June 28, 1:47 PM EST
Where
Orange County, 1.04 mi WSW of Rock Tavern
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
41.464, -74.198

Downed tree on NY 207 Westbound, east of NY 208.

Lightning, Orange

When
June 28, 1:55 PM EST
Where
Orange County, 1.21 mi NE of Vails Gate Jct
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.484, -74.056

House struck by lightning on Cimorelli Drive with fire department on scene confirming a fire in the house.

Hail, Rockland

When
June 28, 2:48 PM EST
Where
Rockland County, 0.69 mi S of Germonds
Measured
1 in hail
Reported by
Social Media
Coordinates
41.110, -74.050

Multiple social media videos of quarter size hail reported.

Hail, Rockland

When
June 28, 2:52 PM EST
Where
Rockland County, 0.52 mi W of Hillcrest
Measured
1 in hail
Reported by
Social Media
Coordinates
41.130, -74.040

Multiple videos on social media of quarter size hail reported.

Hail, Rockland

When
June 28, 3:07 PM EST
Where
Rockland County, 0.09 mi E of Sparkill
Measured
0.75 in hail
Reported by
Public
Coordinates
41.030, -73.928

Dime sized hail reported on half mile southwest of Piermont, near the Piermont Sparkill border.

Thunderstorm Wind, Westchester

When
June 28, 3:15 PM EST
Where
Westchester County, 0.65 mi SE of Tarrytown
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
41.063, -73.862

Downed trees on Interstate 87 northbound at exit 9.

Thunderstorm Wind, Westchester

When
June 28, 3:30 PM EST
Where
Westchester County, 0.29 mi WSW of Tuckahoe
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
40.948, -73.835

Downed tree on Bronx River Parkway southbound at Exit 23.

Hail, Nassau

When
June 28, 6:35 PM EST
Where
Nassau County, 0.99 mi W of North Vly Stream
Measured
0.75 in hail
Reported by
Public
Coordinates
40.699, -73.719

Penny sized hail reported at the corner of Renfrew Avenue and Ridge Road with time estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907661, 907667, 907655, 907645, 907668, 907648, 907827, 907669, 907670, 907673, 907680, 907682, 907766.